Related Experiment Video
Updated: Dec 16, 2025

Handwriting Analysis Indicates Spontaneous Dyskinesias in Neuroleptic Naïve Adolescents at High Risk for Psychosis
Published on: November 21, 2013
Isotretinoin-induced psychotic episode in a 17-year-old adolescent male
Bushra Elhusein1, Walid Elkhaled1, Mohamed Adil Shah Khoodoruth1
1Mental Health Services-Consultation Liaison Psychiatry-Hamad Medical Corporation, Doha, Qatar.
Abstract:
Isotretinoin, a synthetic vitamin A derivative, is primarily used in the management of severe nodulocystic acne. Since its introduction, isotretinoin has been linked with various psychiatric side effects. In particular, depression and suicidality have been extensively reported as side effects. This case report features a young male who developed a first psychotic episode within 3 months of starting isotretinoin therapy. The patient was hospitalized, and organic pathologies and use of psychoactive substances that could explain his presentation were ruled out. After stopping isotretinoin and starting olanzapine 10 mg, the psychotic symptoms remitted completely within 2 weeks. This case highlights the need for increased vigilance toward psychiatric manifestations of isotretinoin. In addition, it suggests that secondary psychosis should be considered as a differential diagnosis by clinicians, especially in patients with no past psychiatric history or family history of mental illness.
Related Concept Videos
Psychosis and Antipsychotic Drugs: Overview
Psychosis: Goals of Pharmacotherapy
Psychological and Sociocultural Causes of Schizophrenia
Psychosis: Pathophysiology of Schizophrenia and Other Psychotic Disorders
Researchers have identified genetic factors that increase susceptibility to schizophrenia, underscoring the intricate interplay between genetics and environment in disease development. At the core of schizophrenia's pathophysiology is excessive dopaminergic neurotransmission within...
Mania and Antimanic Drugs: Overview
Schizophrenia

